Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Been taking Lisinopril for months, having hay-fever like symptoms, shallow breathing.Effects of Lisinopril ?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9073 Questions
This freaked me out this morning. I have been taking Lisinopril for a couple of Months and started getting sever hay-fever like symptoms (post nasal drip, sinus pressure, sinus infection, feeling of stuff in throat),dry. red skin on arms and more cherry angiomas, sun sensitivity, etc. When I cough up mucus, there are often (but not always) XXXXXXX specs in the mucus. I am on a diet so I don't have to use medications any more to control my blood pressure. This morning I woke up with shallow breathing and noticed one of my lungs was not taking in air- panicked a little and started coughing and it felt like there was mucus in a tube that started moving and it cleared out rather quickly. This is the first time that this has ever happened and it caused me concern. I feel okay now. Should I be worried about this and, considering that lots of people seem to have sinus and mucus issues with Lisinopril and that I'm also taking Atenolol, can I safely quit taking Lisinopril?
Posted Sat, 14 Jun 2014 in Medicines and Side Effects
Answered by Dr. Praveen Tayal 10 hours later
Thanks for posting your query.
Your symptoms are likely to be related to a viral bronchitis and sinusitis. These are less likely to be related to lisinopril intake as you are already taking it for a couple of months.
Since you are feeling normal now, there is nothing to worry at this point.
In case of recurrences, an evaluation by physician is recommended. For symptomatic relief, you can do a steam inhalation. Brochodilators , antibiotics, inhalational steroids and anti allergics may be needed if the symptoms are persistent.
Quitting lisinopril on your own is not advisable. You must record your BP at least twice daily for 2 weeks and if it is in the normal range then gradually taper off the doses after consulting your physician.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Been taking Lisinopril for months, having hay-fever like symptoms, shallow breathing.Effects of Lisinopril ? 10 minutes later
Thank you for your response. I was worried that it could lead to something worse. As to the lisinopril, I would go off of it under supervision, but the sinus symptoms (post nasal drip, sinusitis, sticky throat feeling and feeling of something in my throat, etc) started a couple of weeks after starting it. I know that this is allergy season, but it has never been like this before. I guess the feeling of not having one lung get air this morning really frightened me. (I also run a 97.9 and don't otherwise cough unless there's mucus in my chest) Are these symptoms anything to really worry about? Can I choke to death or asphyxiate bronchially while I sleep on my own mucus?
Answered by Dr. Praveen Tayal 7 minutes later
Thanks for writing again.
Your symptoms are a mild one and are not likely to cause a choking or death. The best treatment for impacted mucus is steam inhalation. Inhaling steam from a bowl of hot (but not boiling water) may help to soften, and loosen, the buildup of mucus in your nose. You may also find that adding some menthol crystals, or eucalyptus oil, to the water helps a lot. Other than that, avoid eating indigestible, spicy, foods and meats and eat simple wholesome foods. Out-of-door exercise, sunbaths also help a lot.
In case the symptoms are persistent then you need to consult a physician for prescription medicines.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor